Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
163 Doctors are Online

Feeling palpitation after changing medication from Aten to Telma. What to do?

User rating for this question
Very Good
Answered by

General & Family Physician
Practicing since : 2001
Answered : 11917 Questions
I was on Aten 50 for past 6 years. I had been advised for Telma 40 instead. I get a sense of palpitation, which I never experienced eariler. Should I revert to Aten 50?

Posted Sun, 7 Apr 2013 in Hypertension and Heart Disease
Answered by Dr. Michelle Gibson James 27 minutes later
Hi, thanks for using healthcare magic

Aten is in a family of medications called beta blockers, they are used for high blood pressure and in persons with heart failure. In addition to reducing the blood pressure , they also reduce a persons pulse/heart rate.

Telma is a family of medications called ARB, they are also used for high blood pressure, heart failure, in persons with a history of a heart attack and in diabetics to protect the kidneys.

It is possible, since the aten would have been reducing your heart rate, that stopping it would have resulted in an increase.
The other causes for an increase in pulse rate would be: (1) heart disease (2) anemia which is low red cell mass (3) high levels of the thyroid hormone (4) side effect of medication (5) caffeine (6) smoking (7) fever and infection (8) electrolyte abnormality in the blood

You can consider speaking to your doctor to determine whether the absence of aten is contributing to your palpitations. He or she may have started the telma for a specific reason. If it is being used for your blood pressure and the readings are still high, the aten can be added on.
If this is not an option, your doctor may switch you back to the aten.

I hope this helps, feel free to ask any other questions

Above answer was peer-reviewed by
Follow-up: Feeling palpitation after changing medication from Aten to Telma. What to do? 8 minutes later
Hi Doctor,

Thanks for your response. All the seven reasons that you have mentioned is absent in me, except that I had an attack of Gastroentrytis on last Friday i.e. 15/3 from which I had recovered. Doctor withdrew Aten 50 by mentioning that beta blockers are not to be prescribed these days, so I am confused. Please help

Answered by Dr. Michelle Gibson James 52 minutes later
Beta blockers are still commonly used, though newer versions of them. The aten is one of the older beta blockers and the newer ones are used more commonly though it is still used.In addition to what was mentioned above, they are used for heart attacks, migraines, glaucoma and to control the heart rate in persons with an abnormal rate.

Examples of the newer agents are bisoprolol and metoprolol.

IF you were controlled on it before with no problems, then you should consider speaking to your doctor about going back on it. In the end ,it is not what we as the doctor want, it is the patients right, provided that the doctor does not believe that the medication will harm you.

Please feel free to ask any other questions

Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask a Cardiologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor